Jump to content

Amitriptyline and Nausea


Tiffany

Recommended Posts

Hello everyone :)

I am new here and I hope someone has experienced similar issues or can shed some light on this for me and answer a couple questions I have. I was prescribed 10mg of amitriptyline to help me sleep after going through horrid withdrawals when I was taken off of pantoprazole cold turkey. I start Amitriptyline 10mg on November 1st by December I was experiencing issues with Dizziness and even fell a couple times. Not to mention I have constant nausea that comes and goes throughout the day. i was told by my doctor that i could just stop taking 10mg as it is such a low dose and was only on it for a month. I told him that I wanted to taper just to be safe so he said to reduce my pill by 25% each week. So I went down to 7.5mg The first few days were okay aside from having trouble falling and staying asleep. On the 7th day I had horrible nausea to the point where i could not eat a cracker and struggled to drink water. This went on for 8 days with no improvement. Not knowing what was happening to me i researched amitriptyline withdrawals and discovered that this was perhaps what was happening to me. By then i was having chest pains too. In desperation I went back up to 10mg and within 24hrs I had improved. My doctor said that there is no way that it could be withdrawals and the daily nausea and dizziness cannot be due to the amitriptyline as it is such a low dose.

my questions are:
1)Could my daily nausea that comes and goes throughout the day be caused by the amitriptyline? The doctor said if it was the amitriptyline I should have it 24/7.
2) Being that I had such struggle with a 25% drop what do you recommend I should start with 10%?
Any help you can give me is greatly appreciated. I feel alone in this as my dr, and I differ on this.
Link to comment
  • Moderator

Hello, Tiffany, and welcome to SA.  I'm glad you found your way here.  I have moved your post to our Introductions section where more people will see it.  This is your place to post questions and updates.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.
  • Any drugs prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • Link to Account Settings – Create or Edit a signature.
Nausea and dizziness are known side effects of amitryptiline.  It is also possible that these symptoms are withdrawal symptoms from your large 25% drop.  
 
At Surviving Antidepressants, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at a more conservative rate as they are sensitive to even the smallest drops.
 
  
To get you started, and familiarized with the protocols followed by SA, I am linking to a few topics so that you have a better understanding of what is recommended here. 

 

 
I would hold at 75mg for at least two months, until your symptoms stabilize; that is, they are tolerable and don't swing wildly from day to day.  Then I would begin a 10% taper per month with a four-week hold.  I wouldn't do it any faster than this.  You may need to go slower.  Few doctors, including psychiatrists, know much, if anything, about tapering and withdrawal.
 
 
 
 

 

 

Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper.   

March 22, 2022: hold at 4.8mg and shift to Imipramine taper

Aug. 5, 2022: shift back to Valium taper.  

Current dose as of Sept. 22, 2022: 3.5mg

Taper is 81% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg

March 22, 2022: Begin 10%/4 week taper.  Current dose as of Aug. 5: 9.5mg 

Aug. 5, 2022: hold at 9.5 and shift to Valium taper

Taper is 87% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy